Facial Burns from Superficial Chemical Peel

I recently had a chemical peel (supposedly superficial). I followed the nurse's instructions in terms of using moisturizer and SPF 30 along with Cloderm 1%. I was wondering why my face would still burn every time I put on the SPF and Cloderm. I come to find out that I have a Chemical Burn on my face as a result of the chemical peel. The whole right side of my face is completely discolored to a point where you can see where the nurse wiped on the chemicals on my face.

Does anyone have any suggestions on what I should do to correct my face? I was once a DIVA but now I have a major complex about myself....The dermatologist finally admitted that I have a Chemical Burn on my face. Do I need to talk to a reconstructive surgeon now? Desperately seeking advice.

Doctor Answers (4)

You may inadvertently have received a deeper chemical peel

+2

Without actually seeing you, it is difficult to determine the extent of injury to the skin. If hyperpigmentation (skin that is darker than your normal skin) is present, 2-3 weeks after your peel, consider applying hydroquinone with moisturizer in the morning, and tretinoin cream (retin-a) with moisturizer in the evening. If you are still in the healing phase following the peel, I would apply a thin layer of aquaphor healing ointment (available over-the-counter) daily.

For a light chemical peel, it would be extremely unusual for permanent whitening of the skin to occur. Any darker pigmentation that you have should gradually correct, but will take time (sometimes up to 1 year). A board certified dermatologist or plastic surgeon should be able to differentiate between pigmentation changes and actual scarring that is developing. If you have the latter, you would probably benefit from treatments with a laser e.g. pulsed-dye laser.

Good luck.


San Diego Dermatologist
5.0 out of 5 stars 4 reviews

Need to be checked by your physician

+1

There are several areas of concern with the problem that you are reporting. I am assuming that your chemical peel was done within the last few weeks. It is important to understand what type of peel was done and the time sequences for the problems you are having now.

It is possible to develop a deep burn, like a second degree burn with chemical peel agents. It depends upon what specific agents were used for your peel and how your skin was prepped for the initial procedure.

A TCA peel will irritate the skin causing a stimulation of the pigment producing cells called melanocytes. If you have a hyperpigmentation or darkening it is important that it is properly evaluated and treated. This may include steroids or products such as hydroquinone and kojic acid.

If you actually had a burn then this can lead to scarring and an immediate evaluation is indicated

Jeffrey Zwiren, MD
Atlanta Plastic Surgeon
5.0 out of 5 stars 8 reviews

Chemical burns to the face

+1

Chemical burns can happen from any chemical peel treatment.  It is difficult to give you advice without seeing your skin, knowing the type of peel depth you had, etc.. Seek close care and follow-up from your doctor to get through this.

Steven Wallach, MD
Manhattan Plastic Surgeon
4.5 out of 5 stars 15 reviews

You might also like...

Chemical peel burns are a difficult problem

+1

If this treatment is still recent, wait, use sunscreeen, and hopefully you can get some of the pigment back.

If this is an old treatment, dealing with hypopigmention following chemical peel (or laser) could be difficult to treat. After the initial healing phase, a board certified plastic surgeon or dermatologist comfortable with IPL, lasers, and peels might suggest a very conservative treatment to try to even out the discoloration.

In extreme cases camouflage therapy (makeup) might be the only treatment. Best of luck!

Hisham Seify, MD, PhD, FACS
Orange County Plastic Surgeon
5.0 out of 5 stars 4 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.